Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

Request Permissions   Purchase Content 
 

 

Adaptive multiresolution analysis based on anisotropic triangulations


Authors: Albert Cohen, Nira Dyn, Frédéric Hecht and Jean-Marie Mirebeau
Journal: Math. Comp. 81 (2012), 789-810
MSC (2010): Primary 65-XX; Secondary 41-XX
DOI: https://doi.org/10.1090/S0025-5718-2011-02495-6
Published electronically: September 28, 2011
MathSciNet review: 2869037
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A simple greedy refinement procedure for the generation of data-adapted triangulations is proposed and studied. Given a function $ f$ of two variables, the algorithm produces a hierarchy of triangulations $ (\mathcal {D}_j)_{j\geq 0}$ and piecewise polynomial approximations of $ f$ on these triangulations. The refinement procedure consists in bisecting a triangle $ T$ in a direction which is chosen so as to minimize the local approximation error in some prescribed norm between $ f$ and its piecewise polynomial approximation after $ T$ is bisected. The hierarchical structure allows us to derive various approximation tools such as multiresolution analysis, wavelet bases, adaptive triangulations based either on greedy or optimal CART trees, as well as a simple encoding of the corresponding triangulations. We give a general proof of convergence in the $ L^p$ norm of all these approximations. Numerical tests performed in the case of piecewise linear approximation of functions with analytic expressions or of numerical images illustrate the fact that the refinement procedure generates triangles with an optimal aspect ratio (which is dictated by the local Hessian of $ f$ in the case of $ C^2$ functions).


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65-XX, 41-XX

Retrieve articles in all journals with MSC (2010): 65-XX, 41-XX


Additional Information

Albert Cohen
Affiliation: Laboratoire Jacques Louis Lions, Université Pierre et Marie Curie, 4, Place Jussieu, 75005 Paris, France
Email: cohen@ann.jussieu.fr

Nira Dyn
Affiliation: School of Mathematics, Tel Aviv University, Ramat Aviv, Israel
Email: niradyn@math.tau.ac.il

Frédéric Hecht
Affiliation: Laboratoire Jacques Louis Lions, Université Pierre et Marie Curie, 4, Place Jussieu, 75005 Paris, France
Email: hecht@ann.jussieu.fr

Jean-Marie Mirebeau
Affiliation: Laboratoire Jacques Louis Lions, Université Pierre et Marie Curie, 4, Place Jussieu, 75005 Paris, France
Email: mirebeau@ann.jussieu.fr

DOI: https://doi.org/10.1090/S0025-5718-2011-02495-6
Received by editor(s): October 20, 2008
Received by editor(s) in revised form: October 20, 2010
Published electronically: September 28, 2011
Additional Notes: This research was supported by the P2R French-Israeli program “Nonlinear multiscale methods—applications to image and terrain data”
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.